Alert archive / Minnesota / Beach Hazards Statements in 2019

Beach Hazards Statement 10, NWS Duluth, MN

August 23, 2019Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 23, 2019, 4:46 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Aug 23, 2019, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2019, 4:46 AM CDT (09:46 UTC)
In effect from
Aug 23, 2019, 1:00 PM CDT
Expired
Aug 23, 2019, 7:00 PM CDT
In force
6 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WHUS43 KDLH 230946
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
446 AM CDT Fri Aug 23 2019

...HIGH RISK OF RIP CURRENTS TODAY...

MNZ037-WIZ001-240000-
/O.NEW.KDLH.BH.S.0010.190823T1800Z-190824T0000Z/
Carlton and South St. Louis-Douglas-
446 AM CDT Fri Aug 23 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement, which is in effect from 1 PM CDT this afternoon
through this evening.

* LOCATIONS...Park Point Beach.

* TIMING...

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

KC
1 follow-up statement
734 
WHUS43 KDLH 240026
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
726 PM CDT Fri Aug 23 2019

MNZ037-WIZ001-240130-
/O.EXP.KDLH.BH.S.0010.000000T0000Z-190824T0000Z/
Carlton and South St. Louis-Douglas-
726 PM CDT Fri Aug 23 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The wind and waves that caused rip currents along the Park Point
and Wisconsin point beaches have subsided. This has allowed the
dangerous swimming conditions to diminish.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 23, 4:16 AM CDT, 30 minutes earlier.

Area forecast discussion, Aug 23, 4:16 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
416 AM CDT Fri Aug 23 2019

.SHORT TERM...(Today through Saturday)
Issued at 416 AM CDT Fri Aug 23 2019

Upper level ridging will build across the forecast area early this
morning, while surface ridging is already in place over western Lake
Superior. With a light wind and clear sky, areas of fog have formed.
Expect the fog to cover a larger portion of the region before
sunrise and have adjusted accordingly. The fog should erode shortly
after sunrise. A mainly sunny sky is forecast due to the nearby
high. Max temps will reach the 70s, with 60s along the north shore
of Lake Superior.

The aforementioned ridging drifts ever so slowly east through
Saturday, but remains close enough to keep a dry forecast. Low level
moisture will be on the increase tonight as a southerly flow begins
and expect clouds to affect the area. Will leave out a mention of
fog tonight as a result. The clouds will linger for most of the day
Saturday before dissipating late. Max temps should reach the 70s,
except along the north shore of Lake Superior.

.LONG TERM...(Saturday night through Thursday)
Issued at 416 AM CDT Fri Aug 23 2019

An upper trough will sag south over western Canada as a
ridge over the Great Lakes region slides eastward. On Sunday into
Monday, the trough digs into the Northern Plains as a surface low
over Manitoba and its associated cold front become more organized
and move northeastward. This will spread showers and thunderstorms
eastward across the Northland Sunday into early next week. Severe
weather is not anticipated with these thunderstorms due to weak
instability and limited shear. Also, the southwest flow aloft and
low-level southerly flow will help usher in high precipitable water
values Sunday into Monday. This could lead to the potential for much
of the region to see 1-2 inches of rain. Then, the surface low will
slowly track and stall over Ontario advecting cooler air for most of
next week resulting in below average temperatures for the region.
Due to cyclonic flow and cold air advection, scattered showers will
linger over the Northland on Tuesday into Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1229 AM CDT Fri Aug 23 2019

Light winds and clear skies will create ideal conditions for fog
once again tonight. HIB has already dropped to 1/4 SM briefly and
expect a similar up-and-down trend in visibility there and at most
terminals through the night. The remaining terminals could all see
fog overnight, bringing visibilities down to MVFR and quite possibly
IFR or worse at times. This is according to current conditions and
also most short range and MOS/LAMP guidance suggesting it. Most
guidance keeps BRD VFR through the night, and since they have
remained warmer than sites further east, decided to keep them VFR
but mention a slight possibility of mist. Fog will lift through the
morning hours yielding mostly sunny skies under high pressure at
all sites on Friday. Some model guidance is suggesting that fog may
be an issue Friday night as well.

&&

.MARINE...
Issued at 416 AM CDT Fri Aug 23 2019

As high pressure centers over Lake Superior, east/northeast flow
will accelerate over western Lake Superior on Friday. Borderline
Small Craft conditions will be possible across the western tip of
Lake Superior this afternoon. Wind speeds will range from 15-20
knots with gusts between 18-22 knots and occasional 3 feet waves.
Elsewhere, speeds of 5-15 knots can be expected with waves 2 feet or
less. Expect winds to decrease Friday evening into Saturday as the
high slides further east and winds shift to the south.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  51  74  54 /   0   0   0   0
INL  75  50  78  57 /   0   0   0  20
BRD  76  55  78  58 /   0   0   0  10
HYR  75  50  75  52 /   0   0   0   0
ASX  72  48  77  54 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...GSF
LONG TERM...KC
AVIATION...JS
MARINE...KC
Hazardous weather outlook, Aug 23, 4:21 AM CDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
421 AM CDT Fri Aug 23 2019

MNZ037-WIZ001-241030-
Carlton/South St. Louis-Douglas-
421 AM CDT Fri Aug 23 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

High risk for rip currents today for areas near the Twin Ports,
including the beaches of Duluth and Superior.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

MNZ010>012-018>021-025-026-033>036-038-WIZ002>004-006>009-241030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Pine-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
421 AM CDT Fri Aug 23 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible on Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-241030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
421 AM CDT Fri Aug 23 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

High risk for rip currents today for areas near the Twin Ports,
including the beaches of Duluth and Superior.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible on Sunday and Monday.

GSF/KC

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 22, 11:25 PM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
1125 PM CDT Thu Aug 22 2019

MNZ011-012-019-231300-
North St. Louis-Northern Cook and Lake-Central St. Louis-
Including the cities of Ely, Isabella, and Hibbing
1125 PM CDT Thu Aug 22 2019

...ISOLATED FROST POSSIBLE FOR PORTIONS OF INTERIOR NORTHEAST
MINNESOTA TONIGHT...

Temperatures are expected to dip into the upper 30s and low 40s
for portions of interior northeast Minnesota tonight, which
includes portions of the Minnesota Arrowhead. A few spots,
especially low lying areas, may experience frost at these
temperatures. If you have plants which are sensitive to frost,
take action to protect them overnight.

LE

Nearby

Beach Hazards Statements in Minnesota, 2019Beach Hazards Statements in Wisconsin, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.